Oregon, 2009

Debris Flow and Flooding in Oregon, January 7 to 9, 2009

January 7 to 9, 2009 · NWS PQR · 13 events in 7 counties and zones

A powerful storm system brought very heavy rainfall to the region in early January. The heavy rainfall combined with snowmelt runoff caused flooding along multiple rivers in southwest Washington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A powerful storm system brought very heavy rainfall to the region in early January. The heavy rainfall combined with snowmelt runoff caused flooding along multiple rivers in southwest Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 7, 2:30 AM PST, 5 hours earlier.

Area forecast discussion, Jan 7, 2:30 AM PST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 AM PST WED JAN 7 2009

.SYNOPSIS...A STRONG PACIFIC WARM FRONT WILL CONTINUE TO SPREAD RAIN
ACROSS THE AREA TODAY THROUGH THURSDAY MORNING. THE HIGHEST RAINFALL
TOTALS ARE EXPECTED ACROSS THE NORTH OREGON COAST RANGE AND SOUTHWEST
WASHINGTON. IT WILL ALSO BE QUITE WINDY ALONG THE COAST AND OVER
THE MOUNTAINS DURING THIS TIME. THIS HEAVY RAIN COMBINED WITH VERY
HIGH SNOW LEVELS WILL PRODUCE A SIGNIFICANT FLOOD RISK ACROSS
NORTHERN PORTIONS OF THE AREA. A RIDGE OF HIGH PRESSURE IS FORECAST
TO DEVELOP LATE IN THE WEEK TO FINALLY GIVE US A REPRIEVE IN THE
WEATHER FOR A FEW DAYS.

&&

.SHORT TERM...DOPPLER RADAR IS SHOWING THE MAIN AREA OF HEAVY RAIN
JUST NORTH OF THE FORECAST AREA...BUT MODERATE RAIN IS NOW FALLING
OVER OUR SOUTHWEST WA ZONES AND JUST SPREADING INTO OREGON ALONG THE
COAST. LIGHTER PRECIPITATION HAS NOW SPREAD OVER THE REMAINDER OF THE
FORECAST AREA.

SNOW LEVELS ARE WELL ABOVE THE PASSES AND WILL REMAIN VERY HIGH UNTIL
THE COLD FRONT MOVES THROUGH WED NIGHT AND THU. HEAVY RAINS COMBINED
WITH MELTING SNOW WILL PRODUCE THE RISK OF FLOODING... A FLOOD WATCH
COVERS THIS SITUATION.

THE WARM FRONT WILL INTENSIFY MORE TODAY WITH INCREASING RAIN
ESPECIALLY OVER SOUTHWEST WASHINGTON AND THE NORTH OREGON COAST AND
COAST RANGE. THE LATEST MODEL RUNS SHOW THE HEAVIEST RAINS DURING
THIS TIME PERIOD FOCUSED ACROSS SOUTHWEST WASHINGTON AND THE NORTHERN
OREGON COAST RANGE.

THE FINAL PERIOD OF HEAVY RAIN IS EXPECTED AS THE JET STREAM AXIS TO
THE NORTH DROPS SOUTH AND THE BAROCLINIC ZONE BECOMES A COLD FRONT
THAT WILL MOVE FROM NORTH TO SOUTH ACROSS THE AREA WED NIGHT AND THU
MORNING.

IT WILL ALSO BE QUITE WINDY OVER THE FORECAST AREA THIS MORNING
THROUGH THU MORNING AS DISTURBANCES MOVE ACROSS THE PACIFIC AND
ENERGIZE THE BAROCLINIC ZONE....ESPECIALLY ALONG THE COAST AND OVER
THE MOUNTAINS. WINDS WILL INCREASE AND MAY REACH HIGH WIND CRITERIA
AT TIMES. THE STRONGEST WINDS WILL LIKELY OCCUR THIS AFTERNOON AND
TONIGHT AS THE FINAL COLD FRONT MOVES THROUGH. WILL CONTINUE THE HIGH
WIND WARNING FOR THE S WA/N OREGON COAST FOR THE WINDS ASSOCIATED
WITH THE FIRST DISTURBANCE THROUGH LATE MORNING...AND HAVE ISSUED A
WARNING FOR THE N/CENTRAL OREGON COAST FROM LATE MORNING THROUGH LATE
TONIGHT. HAVE ALSO ISSUED A WARNING FOR THE N OREGON CASCADES THROUGH
EARLY THU MORNING...FOR THE CASCADES IN LANE CO THIS AFTERNOON
THROUGH EARLY THU MORNING...AND FOR THE N/CENTRAL OREGON COAST RANGE
FOR LATE MORNING THROUGH EARLY THU MORNING.

A CHANGE IN THE WEATHER PATTERN IS EXPECTED FRIDAY AS A STRONG RIDGE
OF HIGH PRESSURE BUILDS IN OVER THE PACIFIC NORTHWEST FOR DRY
WEATHER. LIKENS.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...GUIDANCE IN
GOOD AGREEMENT SHOWING AN UPPER RIDGE CENTERED OFF OF NORTHERN CA AND
DOMINATING THE EASTERN PAC DURING THE EXTENDED 4 TO 7 DAY PERIOD.
HOWEVER THE RIDGE APPEARS TOO FLAT TO GUARANTEE A DRY FORECAST...WITH
THE POTENTIAL OF A WEAK SYSTEM OR TWO MOVING THROUGH THE N PART OF
THE RIDGE AND BRUSHING THE NORTHERN ZONES. POPS BELOW CLIMATOLOGY
LOOK APPROPRIATE...WITH THE BEST THREAT OF PRECIPITATION AROUND SAT
NIGHT IN THE N. NIGHT AND MORNING FOG LOOKS LIKELY ESPECIALLY
SHELTERED SOUTHERN INLAND VALLEYS. RW

&&

.HYDRO...A VERY WET AND WARM PERIOD WILL CONTINUE THROUGH THU. AS A
RESULT...A FLOOD WATCH IS IN EFFECT FROM TONIGHT THROUGH FRI FOR
ALL OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. THE HEAVIEST RAIN
WILL LIKELY BE FOCUSED ACROSS NORTHERN PORTIONS OF THE DISTRICT.

&&

.AVIATION...FRONTAL ZONE OVER VANCOUVER ISLAND WILL DROP SLOWLY
SOUTH INTO WASHINGTON TODAY...THEN REMAIN NEARLY STATIONARY TODAY.
AREAS OF HEAVY RAIN WILL SPREAD SOUTH INTO SOUTHERN WASHINGTON AND
THE NORTHERN OREGON COAST OVERNIGHT CREATING IFR CONDITIONS ALONG THE
COAST. THE NORTH VALLEY WILL BE PRIMARILY MVFR WITH PERIODS OF IFR
CONDITIONS AS HEAVY PRECIPITATION MOVES OVER THE AREA. STRONG WIND
WILL CONTINUE WITH WIND GUSTS ALONG THE COAST REACHING AROUND 60 MPH
AT TIMES TODAY.

KPDX AND APPROACHES...MVFR CONDITIONS SHOULD REMAIN RELATIVELY
CONSTANT THROUGH TODAY WITH OCCASIONAL IFR CONDITIONS NOT OUT OF THE
QUESTION AS OCCASIONAL MODERATE RAIN BANDS MOVE THROUGH THE AREA.
SOUTH WINDS OF 15 TO 25 KT WILL CONTINUE THROUGH WEDNESDAY.
&&

.MARINE...FRONTAL ZONE MOVING SLOWLY SOUTH THROUGH THE WASHINGTON
WATERS TODAY. GALE FORCE WINDS IN THE NORTHERN WATERS EARLY THIS
MORNING SPREAD INTO THE CENTRAL COAST WATERS AROUND MIDDAY. SEAS IN
LOW TO MID TEENS EARLY THIS MORNING BUILD TO UPPER TEENS WEDNESDAY.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...GALE WARNING FOR COASTAL WATERS THRU WED NIGHT.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THRU WED NIGHT.
        HIGH WIND WARNING FOR THE SOUTH WASHINGTON AND THE NORTH
         OREGON COAST THROUGH THIS MORNING.
        HIGH WIND WARNING FOR THE NORTH AND CENTRAL OREGON COAST LATE
         THIS MORNING THROUGH LATE TONIGHT.
        HIGH WIND WARNING FOR THE NORTH AND CENTRAL OREGON COASTAL
         RANGE LATE THIS MORNING THROUGH EARLY THU MORNING.
        HIGH WIND WARNING FOR THE NORTH OREGON CASCADES THROUGH EARLY
         THU MORNING.
        HIGH WIND WARNING FOR THE CASCADES IN LANE COUNTY THIS
         AFTERNOON THROUGH EARLY THU MORNING.
        FLOOD WATCH FOR ALL OF NORTHWEST OREGON AND SOUTHWEST
         WASHINGTON TONIGHT THROUGH FRI.
        HIGH WIND WATCH FOR THE SOUTH WASHINGTON AND THE NORTH AND
         CENTRAL OREGON COAST WED AFTERNOON AND NIGHT.
&&

MORE WEATHER INFORMATION ONLINE AT...
http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 7, 5:23 AM PST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
523 AM PST WED JAN 7 2009

ORZ001>004-011-013-PZZ210-WAZ021-081330-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-NORTHERN OREGON CASCADES-
CASCADES IN LANE COUNTY-COLUMBIA RIVER BAR-SOUTH WASHINGTON COAST-
523 AM PST WED JAN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH THE AREA
FOR HEAVY RAIN...MOUNTAIN SNOW...STRONG WINDS AND POSSIBLE FLOODING.
SEE PDXNPWPQR FOR DETAILS ON HIGH WINDS...PDXFFAPQR...PDXFLSPQR AND
PDXFLWPQR FOR FLOODING DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE LAST IN A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH
THE AREA THURSDAY FOR HEAVY RAIN...MOUNTAIN SNOW...STRONG WINDS
AND POSSIBLE FLOODING. SEE PDXNPWPQR FOR DETAILS ON HIGH
WINDS...PDXFFAPQR...PDXFLSPQR AND PDXFLWPQR FOR FLOODING DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ005>010-012-014-WAZ019-020-022-023-039-040-081330-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
523 AM PST WED JAN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH THE AREA
FOR HEAVY RAIN...MOUNTAIN SNOW...STRONG WINDS AND POSSIBLE FLOODING.
SEE PDXFFAPQR...PDXFLSPQR AND PDXFLWPQR FOR FLOODING DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE LAST IN A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH
THE AREA FOR HEAVY RAIN...MOUNTAIN SNOW...STRONG WINDS AND
POSSIBLE FLOODING. SEE PDXFFAPQR...PDXFLSPQR AND PDXFLWPQR FOR
FLOODING DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-081330-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
523 AM PST WED JAN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH
WASHINGTON AND NORTH OREGON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS ARE EXPECTED THROUGH TONIGHT. SEE
PDXMWWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

In the hours before

Local storm report, Jan 7, 7:00 AM PST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
700 AM PST WED JAN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     NON-TSTM WND DMG 5 E GOVERNMENT CAMP     45.30N 121.66W
01/07/2009                   HOOD RIVER         OR   BROADCAST MEDIA

            DOWNED TREES ON HWY 26 BETWEEN MILE MARKERS 62 TO 84.

&&

TWILDE
Local storm report, Jan 7, 7:03 AM PST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
703 AM PST WED JAN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     NON-TSTM WND DMG 5 E GOVERNMENT CAMP     45.30N 121.66W
01/07/2009                   HOOD RIVER         OR   BROADCAST MEDIA

            HWY 26 CLOSED BETWEEN MILE MARKERS 62 AND 84 DUE TO
            DOWNED TREES.

&&

TWILDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood, 1 debris flow, 1 heavy rain. Local standard time, as filed.

Flood, Columbia

When
January 7, 7:30 AM PST to January 8, 2:00 PM PST
Where
Columbia County, Mist to 0.63 mi W of Mist
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
46.000, -123.250

Heavy rain combined with snowmelt runoff caused high water on highway 47 near Mist.

Flood, Clatsop

When
January 7, 9:25 AM PST to January 8, 11:00 PM PST
Where
Clatsop County, 2.74 mi S of Seaside to 2.76 mi SSW of Seaside
Cause
Heavy Rain / Burn Area
Reported by
Department of Highways
Coordinates
45.961, -123.928

Heavy rain caused the Necanicum River to overflow its banks and flood highway 101 near mile post 23. Approximately 10 inches of water was flowing across the highway.

Flood, Hood River

When
January 7, 10:30 AM PST to January 8, 2:30 PM PST
Where
Hood River County, 8.57 mi S of Parkdale to 6.96 mi SSE of Parkdale
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
45.397, -121.583

Heavy rain combined with snowmelt runoof caused very high water on several streams and creeks which resulted in water over highway 35 between Mount Hood Meadows and Parkdale.

Debris Flow, Northern Oregon Coast

When
January 7, 3:30 PM PST to 7:00 PM PST
Where
Northern Oregon Coast forecast zone
Reported by
Department of Highways

Heavy rain caused a landslide along highway 202.

Flood, Clatsop

When
January 7, 8:00 PM PST to January 8, 10:00 AM PST
Where
Clatsop County, 0.79 mi NE of Gearhart to 1 mi NNE of Gearhart
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
46.029, -123.911

Heavy rain caused small creeks to overflow their banks resulting in one foot of water covering highway 101 near Gearhart.

Flood, Columbia

When
January 8, 4:00 AM PST to January 9, 8:59 AM PST
Where
Columbia County, 0.48 mi W of Clatskanie to 0.55 mi NW of Clatskanie
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
46.100, -123.210

Heavy caused small streams and creeks to overflow their banks that resulted in water covering highway 30 near Clatskanie.

Flood, Tillamook

When
January 8, 4:03 AM PST to 10:00 PM PST
Where
Tillamook County, 1.24 mi WNW of Juno to 0.58 mi NNW of Juno
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
45.479, -123.852

Heavy rain caused the Wilson River to rise about 4 feet above flood stage.

Flood, Clatsop

When
January 8, 5:15 AM PST to January 9, 4:00 AM PST
Where
Clatsop County, 3.74 mi NNW of Jewell to 1.87 mi SSE of Olney
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.980, -123.530

Heavy rain caused several small stream and creek flooding. Damage included structures in the Plympton Creek and Fishhawk Falls area. A landslide near Hamlet also closed highway 202.

Flood, Tillamook

When
January 8, 7:00 AM PST to 9:00 PM PST
Where
Tillamook County, 5.72 mi ENE of Tillamook Co Arpt to 5.67 mi ENE of Tillamook Co Arpt
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
45.450, -123.710

Heavy rain caused the Trask River to rise above flood stage.

Heavy Rain, Clatsop

When
January 8, 9:30 AM PST to 11:00 PM PST
Where
Clatsop County, 3.34 mi NE of Cannon Beach to 3.82 mi NE of Cannon Beach
Reported by
Trained Spotter
Coordinates
45.931, -123.916

Heavy rain caused small streams and creeks to overflow which resulted in several inches of water over highway 101 near the interchange of highways 101 and 26.

Flood, Tillamook

When
January 8, 11:00 AM PST to January 9, 8:00 PM PST
Where
Tillamook County, 0.48 mi E of Nehalem to 0.35 mi SE of Nehalem
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
45.720, -123.890

Heavy rain caused the Nehalem river to rise above flood stage resulting in the closure of highway 101 through Nehalem.

Flood, Washington

When
January 8, 5:00 PM PST to January 9, 10:35 PM PST
Where
Washington County, 0.48 mi E of Seghers to 1.52 mi SSE of Seghers
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
45.470, -123.120

Heavy rain caused the Tualatin river to rise to flood stage.

Flood, Polk

When
January 8, 10:30 PM PST to January 9, 9:29 PM PST
Where
Polk County, Suver to 3.97 mi NNW of Buena Vista
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
44.750, -123.200

Heavy rain caused the Luckiamuter river to rise above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149145, 149141, 149150, 149868, 149142, 149146, 149147, 149143, 149148, 149144, 149149, 149151, 149152.